zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Classification results for biharmonic submanifolds in spheres. (English) Zbl 1172.58004

A submanifold is biharmonic if the defining isometric immersion is a biharmonic map. Biharmonic maps, as critical points of the bi-energy functional, generalize the notion of harmonic maps, and hence the class of biharmonic submanifolds include minimal submanifolds as a subset. Non-minimal biharmonic submanifolds are called proper biharmonic submanifolds. There may not be any proper biharmonic submanifolds in a Euclidean space as suggested by B.-Y. Chen’s conjecture [Soochow J. Math. 17, No. 2, 169–188 (1991; Zbl 0749.53037)] which states that any biharmonic submanifold in a Euclidean space is minimal. In contrast, proper biharmonic submanifolds of spheres seem to be rich, and they are found to include the generalized Clifford torus S p (1 2)×S q (1 2)S p+q+1 ,pq [G. Jiang, Chin. Ann. Math., Ser. A 7, 130–144 (1986; Zbl 0596.53046)], and the hypersphere S n (1 2)S n+1 [R. Caddeo, S. Montaldo, and C. Oniciuc, Int. J. Math. 12, No. 8, 867–876 (2001; Zbl 1111.53302)].

The paper under review studies the fundamental problem of classifying biharmonic submanifolds of space forms. Among others, the authors prove that (1) any proper biharmonic hypersurface with at most two distinct principal curvatures in S m+1 is an open part of S m (1 2) or of S p (1 2)×S q (1 2),p+q=m,pq; (2) M m S m+1 ,m3, is a conformally flat proper biharmonic hypersurface if and only if M is an open part of S m (1 2) or of S 1 (1 2)×S m-1 (1 2); (3) there exists no proper hypersurface with at most two distinct principal curvatures in hyperbolic space H m+1 .

MSC:
58E20Harmonic maps between infinite-dimensional spaces
53C42Immersions (differential geometry)
53C21Methods of Riemannian geometry, including PDE methods; curvature restrictions (global)
53C43Differential geometric aspects of harmonic maps
References:
[1]K. Arslan, R. Ezentas, C. Murathan and T. Sasahara, Biharmonic anti-invariant submanifolds in Sasakian space forms, Beiträge zur Algebra und Geometrie 48 (2007), 191–207.
[2]R. Caddeo, S. Montaldo and C. Oniciuc, Biharmonic submanifolds of 𝕊 3 , International Journal of Mathematics 12 (2001), 867–876. · Zbl 1111.53302 · doi:10.1142/S0129167X01001027
[3]R. Caddeo, S. Montaldo and C. Oniciuc, Biharmonic submanifolds in spheres, Israel Journal of Mathematics 130 (2002), 109–123. · Zbl 1038.58011 · doi:10.1007/BF02764073
[4]B.-Y. Chen, Geometry of Submanifolds, Pure and Applied Mathematics, No. 22. Marcel Dekker, Inc., New York, 1973.
[5]B.-Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, Series in Pure Mathematics, 1. World Scientific Publishing Co., Singapore, 1984.
[6]B.-Y. Chen, A report on submanifolds of finite type, Soochow Journal of Mathematics 22 (1996), 117–337.
[7]B.-Y. Chen and S. Ishikawa, Biharmonic pseudo-Riemannian submanifolds in pseudo-Euclidean spaces, Kyushu Journal of Mathematics 52 (1998), 167–185. · Zbl 0892.53012 · doi:10.2206/kyushujm.52.167
[8]I. Dimitric, Submanifolds of 𝔼 m with harmonic mean curvature vector, Bulletin of the Institute of Mathematics, Academia Sinica 20 (1992), 53–65.
[9]J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, American Journal of Mathematics 86 (1964), 109–160. · Zbl 0122.40102 · doi:10.2307/2373037
[10]D. Fetcu, Biharmonic curves in the generalized Heisenberg group, Beiträge zur Algebra und Geometrie 46 (2005), 513–521.
[11]J. Inoguchi, Submanifolds with harmonic mean curvature vector field in contact 3-manifolds, Colloquium Mathematicum 100 (2004), 163–179. · Zbl 1076.53065 · doi:10.4064/cm100-2-2
[12]G. Y. Jiang, 2-harmonic isometric immersions between Riemannian manifolds, Chinese Annals of Mathematics, Series A 7 (1986), 130–144.
[13]S. Montaldo and C. Oniciuc, A short survey on biharmonic maps between Riemannian manifolds, Revista de la Union Matematica Argentina 47 (2006), 1–22.
[14]C. Oniciuc, Tangency and Harmonicity Properties, PhD Thesis, Geometry Balkan Press, Bucharest, 2003, http://www.mathem.pub.ro/dgds/mono/dgdsmono.htm
[15]Y.-L. Ou, p-Harmonic morphisms, biharmonic morphisms,and nonharmonic biharmonic maps, Journal of Geometry and Physics 56 (2006), 358–374. · Zbl 1083.58015 · doi:10.1016/j.geomphys.2005.02.005
[16]P. J. Ryan, Homogeneity and some curvature conditions for hypersurfaces, The Tohoku Mathematical Journal 21 (1969), 363–388. · Zbl 0185.49904 · doi:10.2748/tmj/1178242949
[17]The Bibliography of Biharmonic Maps, http://beltrami.sc.unica.it/biharmonic/ .